It has been well established that ingestion of iodides or the painting of the pharynx with iodine will exacerbate dermatitis herpetiformis ; it is not well recognized that fluorides may do so. I report a patient with dermatitis herpetifonnis whose disease was apparently aggravated by application of fluoride to his teeth.
Case report. An 83-year-old man had had the onset of typical dermatitis herpetiformis at the age of 75. The disease had been satisfactorily controlled for several years by avoidance of iodides and the ingestion of dapsone, 100 mg daily . Several hours after receiving a topical fluoride dental treatment he developed swelling of his lips and blisters on his hands and forearms. When be consulted me 2 days later the lip swelling had subsided but he still had vesicles on his hands and forearms. Be had had similar fluoride treatments in the past without trouble but believed that the recent treatment had taken longer. The reaction gradually subsided after increasing his dapsone dosage to 200 mg daily. Neither patch testing nor oral challenge was performed.
His dental hygienist was contacted. She believed each of his treatments had been similar. She had used a product that contains 1.23% sodium fluoride with added hydrofluoric and phosphoric acids to reach a pH of 3.6. The material is incorporated in an apple-cinnamon- flavored thixotropic gel. After cleansing the teeth, the gel is placed in a cup held in contact with the teeth for 4 minutes. The cup is then removed and the patient expectorates. No drinking or eating is allowed for 30 minutes. Correspondence with the manufacturer revealed no other cases of this type had been reported to them.
Comment. A patient is reported who had a suggestive but not proved exacerbation of dermatitis herpetiformis from a dental fluoride treatment, presumably through both local and systemic absorption. It seems reasonable that fluorides can produce a reaction similar to the one wen established for their close relatives, the iodides . Physicians caring for persons with dermatitis herpetiformis should be aware of this possibility.
Dan A. Bovenmyer, M.D.
Spring Medical Park, Ste. 102 3319
Spring St. Davenport, IA 52807
Pillsbury DM, Shelley WB, Kligman AM: Dermatology. Philadelphia, 1956, W. B. Saunders Co., p. 796.